Texas, 2013

Wildfire in Texas, September 8 to 9, 2013

September 8 to 9, 2013 · NWS SHV · 1 event in 1 county or zone

Smith County has been classified as being under a Severe Drought (D2-status) through much of August and this continued into September. a fire quickly burned out of control during the afternoon and late evening of September 8th east of Tyler, Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Smith County has been classified as being under a Severe Drought (D2-status) through much of August and this continued into September. Much of the county was like a tender box from the lack of precipitation and as a result...a fire quickly burned out of control during the afternoon and late evening of September 8th east of Tyler, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 8, 9:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 8, 9:16 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1016 AM CDT SUN SEP 8 2013

.DISCUSSION...
VERY BENIGN WEATHER PATTERN THAT WILL BE DOMINATED MUCH BY
PERSISTENCE AND HAVING SAID THAT...CONDITIONS ARE FAIRLY SIMILAR
TO WHAT WE WERE EXPERIENCING THIS TIME ON SATURDAY. THERE ARE SOME
SUBTLE DIFFERENCES HOWEVER AND THAT INVOLVES A LACK OF CONVECTION
ACROSS SE TX INTO SW LA. THIS CONVECTION EVENTUALLY MOVED INTO OUR
DEEP EAST TEXAS ZONES LATE SATURDAY AFTERNOON AND EVENING BUT SOME
EARLY 12Z OUTPUT FROM BOTH THE NAM AS WELL AS SOME HIGH RES
MEMBERS SUGGEST THAT THIS WILL NOT BE THE CASE TODAY. WILL LEAVE
ISOLATED MENTION IN OUR SW ZONES HOWEVER FOR THE REMAINDER OF THE
DAY JUST IN CASE. OTHERWISE...CU FIELD SHOULD BEGIN DEVELOPING IN
ANOTHER HOUR OR SO AND WHILE A VERY ISOLATED SHOWER COULD DEVELOP
JUST ABOUT ANYWHERE WITH THIS KIND OF AIRMASS...PWATS ARE
NOTICEABLY LESS TODAY THAN YESTERDAY.

A QUICK CHECK OF 24HR TEMP CHANGES COMPARING THIS MORNINGS TEMPS
TO THE 14-15Z SATURDAY TEMPS SHOWS THAT WE ARE RIGHT ON PACE TO
RECORD MID 90S TO NEAR 100 DEGREES ONCE AGAIN THIS AFTERNOON. THIS
IS EXACTLY WHAT WE ARE FORECASTING SO NO CHANGES ARE NEEDED IN
THIS DEPT.

DID MAKE SOME COSMETIC CHANGES TO DEWPOINT/SKY/RH GRIDS TO ACCOUNT
FOR CURRENT TRENDS BUT THAT WILL NOT CONSTITUTE THE NEED FOR A
COMPLETE UPDATED PACKAGE.

/13/

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGHOUT THE 18Z TAF PD.
ISOLD CONVECTION MAY BE POSSIBLE BY THIS AFTN...BUT COVERAGE IS
EXPECTED TO BE QUITE A BIT LESS THAN SATURDAY'S AND WILL NOT BE
MENTIONING IN THE TAFS. OTHERWISE...EXPECT S TO SELY WINDS LESS
THAN 10 KTS THROUGH THE PD. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  73 100  72  99 /  10   0   0   0   0
MLU  98  71  98  71  98 /  10   0   0   0   0
DEQ  98  70  98  68  97 /  10   0   0   0   0
TXK  98  73  98  72  97 /  10   0   0   0   0
ELD  98  71  98  70  98 /  10   0   0   0   0
TYR  98  73  99  72  97 /  10   0   0   0   0
GGG  99  73  99  71  98 /  10   0   0   0   0
LFK  98  71  98  71  96 /  20   0   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/12
Hazardous weather outlook, Sep 8, 10:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1116 AM CDT SUN SEP 8 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1116 AM CDT SUN SEP 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Smith

When
September 8, 11:00 AM CST to September 9, 10:50 AM CST
Where
Smith forecast zone
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought stricken areas east of Tyler, Texas, triple digit afternoon temperatures and gusty winds helped to ignite a fire that began as pieces of a hot tire were thrown off a vehicle and landed in an area of dry grass and pine straw along Farm to Market 2767 near the Jackson Heights area. Those initial flares then spread quickly due to the wind. Volunteer Fire Departments began evacuating up to 60 homes shortly after the noon hour on September 8th as the fire quickly spread. By the time the fire was contained, it burned up 405 acres of grassland and timberland. The fire also consumed 2 homes along with multiple outdoor structures including barns and sheds as well as multiple vehicles.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467645.